Short Report: Severe Hiccups Secondary to Doxycycline-Induced Esophagitis during Treatment of Malaria

Ioanna TzianetasDepartment of Pharmacy Services, Mount Sinai Hospital, Division of Gastroenterology, and Tropical Disease Unit, The Toronto Hospital, Toronto, Ontario, Canada

Search for other papers by Ioanna Tzianetas in
Current site
Google Scholar
PubMed
Close
,
Flavio HabalDepartment of Pharmacy Services, Mount Sinai Hospital, Division of Gastroenterology, and Tropical Disease Unit, The Toronto Hospital, Toronto, Ontario, Canada

Search for other papers by Flavio Habal in
Current site
Google Scholar
PubMed
Close
, and
Jay S. KeystoneDepartment of Pharmacy Services, Mount Sinai Hospital, Division of Gastroenterology, and Tropical Disease Unit, The Toronto Hospital, Toronto, Ontario, Canada

Search for other papers by Jay S. Keystone in
Current site
Google Scholar
PubMed
Close
Restricted access

A 51-year-old man who was treated with quinine and doxycycline for Plasmodium falciparum malaria acquired in West Africa developed hiccups soon after his first dose of antimalarial therapy. Endoscopic examination performed when his hiccups became intractable showed an esophageal erosion and ulcer most likely due to doxycycline. The patient's symptoms resolved on treatment with omeprazole and sucralfate.

Save